Alert archive / Kansas / Flood Watches in 2018

Flood Watch 1, NWS Wichita, KS

October 6, 201826 counties in Kansas

NWS Wichita, KS issued this flood watch at Oct 6, 2018, 3:02 PM CDT for 26 counties in Kansas. It took effect at Oct 7, 2018, 7:00 AM CDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2018, 3:02 PM CDT (20:02 UTC)
In effect from
Oct 7, 2018, 7:00 AM CDT
Expired
Oct 9, 2018, 7:56 PM CDT
In force
61 hr
Issued by
NWS Wichita, KS
Flood severity
None
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at Oct 6, 2:57 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 6, 2:57 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Sat Oct 6 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 255 PM CDT Sat Oct 6 2018

After a brief lull through the morning hours today, showers and
thunderstorms may begin to increase in coverage some during the
afternoon and perhaps the early evening hours as a subtle shortwave
trough, evident on water vapor imagery across the Southern High
Plains, moves toward the area in SW mid/upper flow. A better
signal for more widespread activity will arrive after 09-10Z when
stronger low level moisture transport is progged to build into
south central KS.

Sun...We may see another break in the activity or a decrease in
coverage during the day on Sunday, but we expect to see a dramatic
increase in showers and thunderstorms Sunday night into Monday
morning when the probabilities for heavy rain and flooding will
begin to increase. Highs on Sunday will remain cool north of the
boundary which is progged to mix northward across the area once
again. Leaned towards the NAMNest for highs on Sun which has handled
the past couple of days fairly well. Highs north of the warm front
should remain in the lower 50s while southeast KS could see highs in
the low 80s. A flood watch will be issued from Sun-early Wed with
multiple consecutive rounds of heavy rain which may lead to some
flooding of rivers and creeks across much of the area.

Mon-Tue...Large-scale forcing for ascent will increase across the
area on Monday as the mid/upper trough makes slow progress over the
Southern Rockies. Occasional showers and thunderstorms with heavy
rain are anticipated across much of the area on Monday-Monday night.
Efficient rainfall production is expected with PWATs around 200
percent of normal progged. The warm sector is progged to return
north across the area with high dewpoints and mild temperatures for
Oct with highs in the 70s and low 80s with little or no insolation.

As the mid upper trough emerges from the Rockies, a cold front will
be forced south across the area on Tue. Widespread showers and
storms are anticipated with heavy rainfall likely. Highs will range
from the upper 50s across central KS to near 80 in the southeast
corner of the state. As we move through the overnight hours on Tue,
the higher probabilities for showers and storms will begin to exit
the state from west to east.

.LONG TERM...(Wednesday through Saturday)
Issued at 255 PM CDT Sat Oct 6 2018

A stable post-frontal regime is anticipated at the start of the
period with seasonably cool temperatures and dry weather in the
wake of the trough. Maintained some pops toward the end of the
period as a subtle shortwave trough moves across the area bringing
a chance for some light rain showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Oct 6 2018

Scattered showers are anticipated into the afternoon across most
of the area. Ceilings are expected to stay near the MVFR/IFR
categorical border for most of the forecast with dips into the
LIFR category overnight as showers become more widespread given
the abundance of moisture. The precipitation coverage will expand
as mentioned in the evening/overnight periods then continue into
the last part of this forecast. It is likely that changes are
going to be made with the next issuance in order to better pin
point or time the precipitation activity. Winds will stay out of
the north to northeast for all but KCNU where a wavering frontal
boundary will modify the directional component.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  61  61  77 /  80  80  90  60
Hutchinson      46  57  57  74 /  80  80  80  80
Newton          48  59  59  75 /  80  90  80  60
ElDorado        51  63  63  77 /  90  90  80  50
Winfield-KWLD   51  68  66  78 /  90  90  80  50
Russell         43  51  51  71 /  60  80  80  70
Great Bend      44  53  53  72 /  70  80  80  80
Salina          48  55  55  74 /  80  90  80  80
McPherson       46  57  57  74 /  80  90  80  70
Coffeyville     58  80  68  82 /  80  80  60  50
Chanute         55  76  68  80 /  90  90  70  40
Iola            55  73  67  80 /  90  90  70  40
Parsons-KPPF    57  78  69  80 /  80  90  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Sunday morning through Wednesday morning for
KSZ032-033-047>053-067>070-082-083-091>094-098.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1249 PM CDT Sat Oct 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1249 PM CDT Sat Oct 6 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and isolated storms will affect much of the area today and
tonight. High rainfall rates and associated minor flooding will be
possible with the more intense showers and storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of showers and isolated storms will affect the area
Sunday through Tuesday evening with several inches of rainfall
possible. Flooding will be likely through this time frame.
Significant rises on area rivers and streams are possible over this
extended duration of time. River flood warnings and high water
statements have been issued across south central Kansas in advance
of the heavy rainfall. Please see the latest warnings and statements
for the forecasted crest and respective trends.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/VP

In the hours before

Local storm report, Oct 6, 12:52 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       2 SSW MOUNDRIDGE        38.18N 97.53W
10/06/2018  M3.20 INCH       MCPHERSON          KS   PUBLIC

            KWCH VIEWER REPORTED 3.20 INCHES OF RAIN SINCE MIDNIGHT.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:13 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell17 min
Oct 5, 7:19 PM CDTSevere Thunderstorm WarningICTBarton26 min
Oct 5, 7:42 PM CDTSevere Thunderstorm WarningICTBarton33 min
Oct 5, 8:08 PM CDTSpecial Weather StatementICTBarton37 min
Oct 5, 8:17 PM CDTSpecial Weather StatementICTEllsworth28 min
Oct 5, 8:39 PM CDTSevere Thunderstorm WarningICTBarton24 min
Oct 5, 8:45 PM CDTSpecial Weather StatementICTBarton30 min
Oct 5, 9:05 PM CDTSpecial Weather StatementICTBarton25 min
Oct 6, 9:51 AM CDTRiver Flood WarningICTSumner8 days
Oct 6, 9:51 AM CDTRiver Flood WarningICTCowley10 days
Oct 6, 9:54 AM CDTRiver Flood WarningICTSedgwick5 days
Oct 6, 9:57 AM CDTRiver Flood WarningICTButler, Cowley6 days
Oct 6, 10:09 AM CDTRiver Flood WarningICTReno, Rice11 days
Oct 6, 2:57 PM CDTRiver Flood WarningICTHarvey7 days

Nearby

Flood Watches in Kansas, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.